Montana, 2012High Wind in Montana, November 5 to 7, 2012
November 5 to 7, 2012 · NWS TFX · 3 events in 3 counties and zones
Gusty west winds developed along the Rocky Mountain Front and Blaine/Fergus counties causing difficult driving conditions for high-profile vehicles.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty west winds developed along the Rocky Mountain Front and Blaine/Fergus counties causing difficult driving conditions for high-profile vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 5, 2:30 AM MST, 2 hours 1 minute earlier.
Area forecast discussion, Nov 5, 2:30 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 AM MST MON NOV 5 2012
.DISCUSSION...
TODAY THROUGH WEDNESDAY...STRONG WESTERLY WINDS WILL CONTINUE ALONG
THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS THIS MORNING. WIND
GUSTS UP TO 55KTS ARE POSSIBLE THIS MORNING ALONG THE ROCKY MOUNTAIN
FRONT AND WILL CONTINUE HIGH WIND WARNING THROUGH 6PM MST. STRONG
DOWNSLOPE WINDS OVER THE PLAINS AND WARM SOUTHWESTERLY FLOW OVER
SOUTHWEST MONTANA WILL KEEP HIGH TEMPERATURES 15 TO 20 DEGREES ABOVE
SEASONAL AVERAGES. ONE OF THE FEATURES THAT IS PROMOTING STRONG
WINDS OVER THE ROCKY MOUNTAIN FRONT IS A WEAK UPPER-LEVEL SHORTWAVE
AND ASSOCIATED SURFACE COLD FRONT THAT WILL PUSH INTO AREAS ALONG
THE HI-LINE TODAY. THERE MAY BE A FEW LIGHT SHOWERS WITH THIS FRONT
SO HAVE INCREASED POPS TO SLIGHT CHANCE FOR AREAS ALONG AND NORTH OF
HIGHWAY 2. IN RESPONSE TO THE FRONTAL PASSAGE...OVERNIGHT LOW
TEMPERATURES WILL BE FEW DEGREES COOLER ALONG THE HI-LINE WHILE MILD
CONDITIONS CAN BE EXPECTED ELSEWHERE. AN UPPER-LEVEL RIDGE WILL
BUILD INTO THE NORTHERN ROCKIES TUESDAY WITH LIGHTER WINDS AND
UNSEASONABLY MILD TEMPERATURES ANTICIPATED. ON TUESDAY
AFTERNOON...ANOTHER UPPER-LEVEL SHORTWAVE WILL HELP TO FLATTEN
THE RIDGE AND BRING ANOTHER CHANCE OF SHOWERS TO AREAS ALONG THE
HI-LINE...THOUGH MODELS DIFFER ON HOW FAR SOUTH PRECIPITATION WILL
OCCUR. THIS SHORTWAVE WILL BECOME MORE AMPLIFIED TUESDAY NIGHT AS
PACIFIC MOISTURE INCREASES AND ANOTHER STRONGER TROUGH OF LOW
PRESSURE BEGINS TO MOVE INTO THE PACIFIC NORTHWEST. PRECIPITATION
CHANCES WILL INCREASE INTO CENTRAL AND SOUTHWEST MONTANA ON
WEDNESDAY AS THE FIRST PUSH OF COOLER AIR ASSOCIATED WITH THE
STRONGER AND MUCH COLDER TROUGH BEGINS TO MOVE INTO THE FORECAST
AREA. MLV
WEDNESDAY NIGHT THROUGH MONDAY..MEDIUM RANGE PERIOD STARTS OUT WITH
A SIGNIFICANT CHANGE IN THE WEATHER AS A CANADIAN COLD FRONT PUSHES
SOUTH THROUGH MONTANA WEDNESDAY NIGHT AND THURSDAY. AN UPPER LEVEL
TROUGH ALONG THE WEST COAST WILL BRING A VERY MOIST SOUTHWEST FLOW
ALOFT WHICH WILL OVER-RUN A COLD CANADIAN AIRMASS BUILDING OVER THE
TREASURE STATE IN THE WAKE OF THE FRONT. WIDESPREAD PRECIPITATION
DEVELOPS ACROSS MONTANA WITH RAIN CHANGING OVER TO SNOW FROM NORTH
TO SOUTH AS THE COLD AIRMASS DEEPENS ACROSS THE REGION. SNOW IS
EXPECTED TO CONTINUE ACROSS THE ENTIRE STATE THURSDAY NIGHT AND
FRIDAY WITH ADDITIONAL COLD AIR BEING PUMPED IN FROM THE NORTH.
MODELS HAVE BEEN IN INCREDIBLY GOOD AGREEMENT WITH THIS STORM SYSTEM
SINCE LAST WEEK SO FEEL CONFIDENT THAT THIS WILL BE A VERY
SIGNIFICANT AUTUMN STORM SYSTEM WITH WIDESPREAD ACCUMULATING SNOWS
REQUIRING HIGHLIGHTS ACROSS A WIDE PORTION OF MY FORECAST AREA. AS A
RESULT I HAVE INCREASED POPS TO GREATER THAN 80 PERCENT FOR MUCH OF
MY FORECAST AREA FOR THE THURSDAY NIGHT AND FRIDAY TIME FRAME.
MODELS SUGGEST THAT THE UPPER TROUGH WILL MOVE SLOWLY EAST FRIDAY
NIGHT AND SATURDAY WITH PRECIPITATION TAPERING OFF FROM WEST TO
EAST. MODELS SOLUTIONS DIVERGE A BIT BY SUNDAY WITH THE GFS
SUGGESTING THAT THE COLD AIR WILL MOVE EAST WITH A RETURN TO
WESTERLY WINDS WARMING THE FORECAST AREA WHILE THE ECMWF DOES NOT
BEGIN TO SHOW ANY SIGNIFICANT WARMING UNTIL MONDAY. HAVE OPTED TO
LEAN MORE TOWARD THE ECMWF FORECAST WHICH APPEARS MORE REASONABLE IN
KEEPING THE COLD AIR IN PLACE FOR ANOTHER DAY. MPJ
&&
.AVIATION...
UPDATED 0530Z.
CURRENT SATELLITE IMAGERY SHOWS EXTENSIVE SHIELD OF MID- AND
HIGH-LEVEL CLOUD COVER OVER ALMOST ALL OF CENTRAL/SOUTHWEST MT. MOST
OF THE CEILINGS ARE ABOVE FL120 EXCEPT VCNTY KHLN/KBZN WHERE LOWER
CLOUD DECKS (FL050-070) FROM EARLIER THIS AFTN HAVE PERSISTED INTO
THIS EVE. ALL THE CLOUDS ARE ASSOCIATED WITH AN UPPER LEVEL TROUGH
CROSSING THROUGH THE NORTHERN FLANK OF A BROAD HIGH PRESSURE RIDGE
THAT EXTENDS FROM OFF THE CALIFORNIA COAST INTO CENTRAL ALBERTA AND
SASKATCHEWAN. LITTLE IF ANY PRECIPITATION IS EXPECTED AS THE TROUGH
MOVES THRU CENTRAL/SOUTHWEST MT. THE INCREASING PRESSURE GRADIENT
CAUSED BY THE TROUGH CRESTING THE RIDGE AXIS IS ALREADY BRINGING
INCREASED WINDS ALONG THE ROCKY MTN FRONT THIS EVE AND THE GUSTY
WINDS WILL SPREAD EAST/SOUTHEAST INTO THE CENTRAL MT PLAINS
OVERNIGHT AND TOMORROW MORNING. WIDESPREAD GUSTS OF 25 TO 35 KTS
EXPECTED EAST/NORTH OF A KCTB-KGTF-KLWT LINE WITH GUSTS OF 40 TO 50
KNOTS VCNTY AND WEST OF KCTB.
WARANAUSKAS
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 66 40 63 45 / 10 10 10 10
CTB 64 32 56 40 / 20 10 20 20
HLN 65 42 66 42 / 10 10 10 10
BZN 65 37 67 36 / 10 10 10 0
WEY 52 26 52 26 / 10 10 10 0
DLN 64 37 65 37 / 10 10 10 10
HVR 64 32 52 36 / 20 10 10 20
LWT 63 36 59 40 / 10 10 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 5, 3:07 AM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
307 AM MST MON NOV 5 2012
MTZ009-048-061100-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
307 AM MST MON NOV 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST TODAY. WEST
WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. LOCALLY
HIGHER GUSTS TO 70 MPH THROUGH FAVORED MOUNTAIN PASSES AND CANYONS
ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A PATTERN CHANGE DURING THE LATTER HALF OF THIS WEEK WILL BRING
MUCH COLDER AND WETTER CONDITIONS TO THE AREA. SIGNIFICANT
SNOWFALL AND IMPACTS TO TRAVEL AND OUTDOOR RECREATION ARE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008-010>015-044>047-049>055-061100-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
307 AM MST MON NOV 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A PATTERN CHANGE DURING THE LATTER HALF OF THIS WEEK WILL BRING
MUCH COLDER AND WETTER CONDITIONS TO THE AREA. SIGNIFICANT
SNOWFALL AND IMPACTS TO TRAVEL AND OUTDOOR RECREATION ARE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, North Rocky Mountain Front
- When
- November 5, 4:31 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
Two Medicine Bridge DOT measures 76 mph wind gust. Sustained winds 55 mph.
High Wind, Blaine
- When
- November 5, 1:18 PM MST
- Where
- Blaine forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
Fort Belknap RAWS measures 60 mph wind gust.
High Wind, Southern Rocky Mountain Front
- When
- November 7, 4:55 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
Theodore Roosevelt Memorial Ranch 17 miles west of Pendroy measures 70 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, November 5 to 6, 20122 injured · $4,000 · 1 event
- Frost and Freeze in Virginia, November 5, 201211 events
- Winter Weather in North Carolina, November 5 to 6, 20129 events
- Hail and Damaging Winds in Louisiana, November 5, 2012$4,000 · 1.25 in hail · 7 events
- High Wind in Montana, November 5, 201258 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 5, 201252 kt wind · 4 events
- Hail in Arkansas, November 5, 20121.5 in hail · 2 events
- Hail in Mississippi, November 5, 20120.75 in hail · 2 events
- Hail in Louisiana, November 5, 20121.75 in hail · 2 events
- Frost and Freeze in Maryland, November 5, 20121 event
- Marine Thunderstorm Wind in Gulf of Mexico, November 5, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418421, 418423, 418420.